Utah, 2004

Heavy Rain in Utah, August 3, 2004

August 3, 2004 · NWS GJT · 1 event in 1 county or zone

Storm drains quickly filled with water, and several inches of water ran across Highway 191.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Storm drains quickly filled with water, and several inches of water ran across Highway 191.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 3, 1:17 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 3, 1:17 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
217 PM MDT TUE AUG 3 2004

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...DESPITE SIGNIFICANT
MID/UPPER LEVEL DRYING FROM A DAY AGO...SUFFICIENT LOW LEVEL
MOISTURE AND SURFACE HEATING HELPING TO TRIGGER ISOLATED TO
SCATTERED THUNDERSTORMS THIS AFTERNOON. TRAILING WAVE OVER WYOMING
AND ANOTHER WEAKER WAVE OVER SOUTHERN UTAH ALONG WITH 30-50KT SPEED
SHEAR IN THE H4-H2 LAYER WILL SUPPORT CONVECTION THROUGH EARLY THIS
EVENING. HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE
POSSIBLE WITH THE STRONGER STORMS. AFTER SUNSET...LOSS OF HEATING
WILL GRADUALLY DIMINISH STORMS AND EXPECT CLEARING SKIES OVERNIGHT.
EXPECT MORE OF A DRAINAGE WIND TO DEVELOP TONIGHT AT GJT...SO MIN
TEMPS WILL NOT BE AS COOL AS THIS MORNING.

WEDNESDAY...UPPER LEVEL HIGH BUILDS NORTH WITH RIDGE AXIS CENTERED
ACROSS NEW MEXICO AND COLORADO. H7-5 TEMPS TO INCREASE ABOUT 3C
ALLOWING MAX TEMPS TO WARM AT LEAST 5F DEGREES FROM TUESDAY. AXIS
OF DEEPEST MOISTURE WILL EXTEND FROM SOUTHEAST UTAH TO NORTHWEST
COLORADO WITH SLIGHTLY STRONGER SHEAR OVER NE UT/NW COLO. CANNOT
SEE ANY REASON TO REMOVE CONVECTION...SO WILL CONTINUE WITH SCT AFTN
CONVECTION IN THE MOUNTAINS AND TRIM DOWN TO ISOLD COVERAGE OVER
THE VALLEYS. DRIEST AND MOST STABLE AIR IS SEEN OVER THE SAN JUAN
MTNS IN CLOSE PROXIMITY TO UPR HIGH CENTER.

WEDNESDAY NIGHT...STRENGTHENING WAVE OVER EASTERN ARIZONA WILL MOVE
INTO SOUTHEAST UTAH AFTER 06Z/THU. LATEST 03/12Z META AND GFS BOTH
SUPPORT IDEA OF DEEPENING H5-3 VORT CENTER OVERNIGHT AS IT NEARS THE
FOUR CORNERS. ETA T-SECT OVER SE UTAH INDICATE PLENTY OF MOISTURE
FROM 700-400MB WITH GOOD UPR LVL DIVERGENCE. LOOK TO SEE INCREASE IN
ELEVATED CONVECTION TOWARD DAYBREAK ACROSS SE UTAH/SW COLORADO. HAVE
ADJUSTED POPS IN THE 06-12Z/THU PERIOD TO REFLECT THINKING. INCREASE
IN CLOUDS WILL HOLD MIN TEMPS UP FROM PREVIOUS NIGHT.  DJN.83

.LONG TERM (THURSDAY THROUGH TUESDAY)...
THURSDAY AND FRIDAY...WHAT LOOKED LIKE A SPURIOUS WAVE DUE TO GFS
MODEL CONVECTIVE FEEDBACK OVER THE FOUR CORNERS AREA YESTERDAY LOOKS
MORE REALISTIC TODAY. BOTH THE ETA AND THE MESOETA HAVE PICKED UP ON
THIS SOLUTION, ONLY SLIGHTLY FARTHER TO THE WEST. EITHER WAY, IT
LOOKS LIKE A BIG SURGE IN MOISTURE INTO WESTERN COLORADO/EASTERN UTAH
ON THE BACK SIDE OF HIGH PRESSURE CENTERED OVER THE TEXAS/NEW MEXICO
BORDER. WITH A DEEPENING SHORTWAVE ALOFT MOVING NORTH ACROSS THE
AREA, SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE. SOUTHEAST
UTAH AND THE SAN JUANS WILL BE THE FIRST TO EXPERIENCE THE CONVECTION
EARLY ON THURSDAY, WITH AREAS NORTH SEEING THE BEST CHANCE OF
PRECIPITATION LATER IN THE DAY. THE MOISTURE FIELD IS QUITE DEEP, SO
THERE IS A GOOD CHANCE OF WETTING RAINS. AS THIS SYSTEM MOVES NORTH
OF THE CWA, DRYING CONDITIONS WILL RETURN FROM WEST TO EAST ON
FRIDAY.

SATURDAY THROUGH TUESDAY...RESIDUAL MOISTURE ON SATURDAY WILL RESULT
IN TERRAIN-DRIVEN CONVECTION DURING THE AFTERNOON AND EVENING HOURS.
FAIRLY DRY IN THE LOWER ELEVATIONS. DURING THIS PERIOD, THE HIGH
PRESSURE CENTER WILL SLIP SOUTHWESTWARD INTO SOUTHERN ARIZONA/NEW
MEXICO. THIS WILL SHIFT OUR PATTERN ALOFT TO A MORE WESTERLY ONE,
CUTTING OFF THE SOUTHWEST MOISTURE.

BY MONDAY...A LARGE LOW PRESSURE SYSTEM WELL OFF THE PACIFIC NW COAST
WILL INDUCE AN ELONGATED RIDGE ACROSS MUCH OF THE WESTERN U.S. THIS
WILL PUSH OUR FLOW ALOFT INTO A DRIER, NORTHWESTERLY ONE. AGAIN...
SCATTERED THUNDERSTORMS IN THE MOUNTAINS, BUT DRY ELSEWHERE.

DAYTIME TEMPERATURES WILL BE SHUNTED ON THURSDAY AND FRIDAY, MAINLY
DUE TO INCREASED CLOUD COVER. BACK TO NEAR NORMAL OVER THE WEEKEND,
THEN SLIGHTLY ABOVE NORMAL NEXT WEEK.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

DJN/BA
Hazardous weather outlook, Aug 3, 5:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT TUE AUG 3 2004

COZ001>014-017>023-UTZ022>025-027>029-041200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
SOUTHEASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE EXPECTED THIS AFTERNOON AND EARLY
EVENING...MAINLY OVER THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THURSDAY...THERE WILL BE A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS...ESPECIALLY OVER THE MOUNTAINS.

FRIDAY THROUGH MONDAY...THERE WILL BE A SLIGHT CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS...PRIMARILY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT...
THOUGH SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND
REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, San Juan

When
August 3, 3:00 PM MST to 4:15 PM MST
Where
San Juan County, 6 mi S of Monticello
Reported by
DEPT OF HIGHWAYS
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421018.